Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS St. Louis, MO

August 19, 2018Franklin County, Missouri

NWS St. Louis, MO issued this special weather statement at Aug 19, 2018, 11:30 PM CDT for Franklin County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2018, 11:30 PM CDT (04:30 UTC)
Expired
Aug 20, 2018, 12:15 AM CDT
In force
45 min
Issued by
NWS St. Louis, MO

County Franklin County, MO

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.8
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted.

825 
WWUS83 KLSX 200430
SPSLSX

Special Weather Statement
National Weather Service St Louis MO
1130 PM CDT SUN AUG 19 2018
 
MOZ059>062-072-200515-
Gasconade MO-St. Charles MO-Franklin MO-Warren MO-Crawford MO-
1130 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...NORTH
CENTRAL CRAWFORD...FRANKLIN...SOUTHEASTERN WARREN AND EAST CENTRAL
GASCONADE COUNTIES UNTIL 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sullivan, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Washington, Union, Sullivan, Pacific, St. Clair, Bourbon, Gray
Summit, Villa Ridge, Gerald, Marthasville, Parkway, Rosebud, Augusta,
Miramiguoa Park, Beaufort, Dutzow, Leslie, St. Cloud, Stanton and
Robertsville.

This includes Interstate 44 in Missouri between exits 218 and 257.
 
This also includes  Robertsville State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3811 9130 3835 9145 3872 9104 3847 9073
      3840 9074
TIME...MOT...LOC 0430Z 226DEG 28KT 3829 9126 

$$

Carney

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this special weather statement went out at Aug 19, 7:08 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 19, 7:08 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
708 PM CDT Sun Aug 19 2018

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 350 PM CDT Sun Aug 19 2018

The main concern in the short term will be severe weather
potential overnight and again on Monday afternoon and evening. A
warm front will lift north over the area this evening in response
to a deepening low pressure system. An accompanying cold front
will extend south-southwest from the low over northeast Kansas and
northwest Missouri. The front will move into central Missouri
this evening with showers and thunderstorms along and ahead of the
front, then move over the rest of the area in the overnight and
early morning hours. The environment this evening and overnight
will feature deep layer shear in the range of 30 to 40 knots with
CAPE values in the range of 1000J/kg to 1500J/kg and mid level
lapse rates around 7C/km. A few strong to severe thunderstorms
will be possible with the primary threats of damaging winds and
large hail.

There will be a lull over most of the area on Monday morning
before a second round of showers and thunderstorms moves over the
area. The current thinking is that large ascent ahead of the
progressive trough and diurnal heating over the area with lead to
destabilization over areas along and east of the Mississippi
River. The combination of a deep layer shear in the order of 30
knots and CAPE values in the range of 1500J/kg to 2500J/kg will
lead to a few strong to severe thunderstorms on Monday afternoon
and evening. The primary hazards will be damaging winds and large
hail, but a few tornadoes cannot be ruled out as well.
Temperatures on Monday will be a couple of degrees below normal
due to cloudiness and precipitation. Light south-southeast winds
will persist through the overnight hours before becoming breezy
over the area by Monday morning.

Kelly

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 350 PM CDT Sun Aug 19 2018

The cold front and attendant low will exit the area by late
Monday night ending the threat of storms across northeast Missouri
and western and southwestern Illinois. The area will be dominated
on Tuesday by cyclonic flow that will usher in low humidity in
the lower levels along with weak cold air advection. An analysis
of Bufkit soundings across the area suggest that stratus could be
rather extensive across the area. An isolated shower is possible
over portions of southeast Missouri into western and southwestern
Illinois on Tuesday morning, but confidence is low with this
scenario due to the lack of large scale ascent. An area of high
pressure will move in from the Plains and provide a period of
pleasant weather on Wednesday and Thursday. A cold front will move
out of the Plains by Thursday evening and through the area Friday
into Saturday with scattered showers and thunderstorms possible.
Below normal temperatures are expected Tuesday through Friday
before trending above average at the end of the period.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 708 PM CDT Sun Aug 19 2018

Upper LO located over southern Nebraska has spawned a couple of
spokes of precipitation rotating thru Missouri. The first spoke is
composed of just rain showers and has shown a weakening trend as
it pushes into central and southeast MO towards STL metro and UIN.
The second spoke is near the leading edge of the system's dry slot
and is composed of thunderstorms in southwest MO, some of which
have been severe. These two areas of rain will quickly follow each
other to where they will practically be one rain event for the
terminals tonight. There is doubt on how much thunder will survive
as they move into our region overnight with a less favorable
atmosphere than what is in far southwest MO currently and have
handled with a VCTS mention for now. If storms hold together
enough, will warrant an upgrade to TEMPO and possibly a strong
gust of wind, namely for STL metro sites. A period of non-VFR
CIGs is then expected to follow the rain, mainly for COU and UIN,
until it gets chased out Monday morning by the dry slot. The next
round of what should be thunderstorms looks to develop by late
Monday morning and carry into the afternoon. Otherwise, SE surface
winds will veer SW during the valid period, with gusts on the
backside of the Monday afternoon rain event.

SPECIFICS FOR KSTL: Primarily rain showers should move in late
this evening with best potential for thunder, if the storms hold,
toward 08z. May need to add gusty winds if this occurs. Terminal
will be on the southeast edge of what should be a larger area of
low CIGs late tonight, clearing out, in time for the next round of
thunderstorms Monday afternoon. Another round of low CIGs expected
to follow later Monday night once the storms move out.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 19, 10:16 PM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
1016 PM CDT Sun Aug 19 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
1016 PM CDT Sun Aug 19 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are expected to spread across much of the area.
A few of the storms in eastern Missouri could be strong to severe
and capable of producing damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are expected across parts of the area from Monday
through Tuesday. Some of the storms on Monday afternoon could be
severe across eastern and southeastern Missouri as well as
southern and southwestern Illinois. The primary severe weather
threats on Monday are large hail and damaging wind gusts.

There is a chance for thunderstorms from Thursday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible overnight across parts of eastern
Missouri.

TES

In the hours before

Special weather statement, Aug 19, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service St Louis MO
1130 PM CDT SUN AUG 19 2018

MOZ059>062-072-200515-
Gasconade MO-St. Charles MO-Franklin MO-Warren MO-Crawford MO-
1130 PM CDT SUN AUG 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. CHARLES...NORTH
CENTRAL CRAWFORD...FRANKLIN...SOUTHEASTERN WARREN AND EAST CENTRAL
GASCONADE COUNTIES UNTIL 1215 AM CDT...

At 1130 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sullivan, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Washington, Union, Sullivan, Pacific, St. Clair, Bourbon, Gray
Summit, Villa Ridge, Gerald, Marthasville, Parkway, Rosebud, Augusta,
Miramiguoa Park, Beaufort, Dutzow, Leslie, St. Cloud, Stanton and
Robertsville.

This includes Interstate 44 in Missouri between exits 218 and 257.

This also includes  Robertsville State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3811 9130 3835 9145 3872 9104 3847 9073
      3840 9074
TIME...MOT...LOC 0430Z 226DEG 28KT 3829 9126

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:04 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage41 min
Aug 20, 4:23 PM CDTSpecial Weather StatementLSXSaint Charles, Saint Louis52 min

Nearby

Special Weather Statements in Missouri, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.